Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 19, NWS Nashville, TN

April 3, 1998Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 3, 1998, 3:18 AM CST for Giles County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1998, 3:18 AM CST (09:18 UTC)
Expired
Apr 3, 1998, 3:45 AM CST
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 030918 RRA
SVRBNA
TNC055-030945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
318 AM CST FRI APR 3 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...GILES COUNTY
 
AT 318 AM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
JUST SOUTH OF PULASKI MOVING NORTHEAST AT 40 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRvIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:15 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 3, 2:15 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CST FRI APR 3 1998

WARM FRONT IN NRN AL HAS TRIGGERED TS WHICH ARE MOVING NORTH INTO MID
TN ATTM.  LAST SFC ANAL SHOWED THE LOW ACTUALLY WEAKENED LAST HOUR BUT
THIS SHOULD BE A SHORT-LIVED PHENOMENON. SFC LOW IS PROGGED TO MOVE
EAST THRU CNTRL KY TDY AND DEEPEN SIGNIFICANTLY AS IT GOES ALONG. THE
PROXIMITY OF THE LOW COULD KEEP THE WARM FRONT FROM TRAVELLING ALL THE
WAY TO THE KY BORDER AND WILL SPELL A GREATER CHC OF WIDESPREAD SVR FOR
SRN COUNTIES.  DWPTS HAVE ALREADY RISEN INTO THE MID 60S THRU CNTRL MS
AND AL AND SHOULD BE IN TN BY DAYBREAK.  JET CONFIGURATIONS ARE ALSO
QUITE FAVORABLE FOR SVR AS WE WILL BE IN THE LFQ OF A 120+ KT JET BY
18Z.  AS THE COLD FRONT APPROACHES ARND 00Z THE H5 LOW CLOSES IN AND
LAPSE RATES STEEPEN CONSIDERABLY (NGM DROPS LIS DOWN TO -9).  AS MRX
MENTIONED THE HELICITIES ARE HIGH IN PROXIMITY TO THE WARM FRONT SO
TORNADOES ARE A POSSIBILITY.

AFTER THE LOW MOVES OFF WINDS WHIP ARND TO THE NW AND MID TN STAYS IN
CYC FLOW ON SAT.  SAT LOOKS TO BE A CLOUDY COOL WINDY DAY.  HIGHS WILL
LIKELY BE 15 DEGS BLO TDYS NOS.

FWC POPS LOOK REASONABLE TDY BUT TONIGHT COULD GO EITHER WAY.  WILL GO
WITH IT NOW BUT RAIN COULD BE OUT OF THE BNA AND WEST AREAS BY SS.
TEMPS TDY ARE ANOTHER PROBLEM.  THE NRN HALF MAY NOT SEE THE WARM FRONT
MAKE IT THRU AND THERFORE WILL NOT BE AS WARM.  WILL GO WITH FAN HIGHS
ASSUMING WE WILL SEE BREAKS OF SUN AND WARM FRONTAL PASSAGE IN MOST
AREAS.  LEAN TOWARDS FWC FOR THE OTHER TWO PDS.
SW/12
BNA 69/48/54 +31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:26 PM CSTSevere Thunderstorm WarningOHXCoffee, Franklin, Moore49 min
Apr 3, 12:56 PM CSTSevere Thunderstorm WarningOHXBenton, Humphreys49 min
Apr 3, 1:11 PM CSTTornado WarningOHXBenton, Humphreys49 min
Apr 3, 1:16 PM CSTTornado WarningOHXLincoln29 min
Apr 3, 1:21 PM CSTTornado WarningOHXStewart49 min
Apr 3, 1:37 PM CSTTornado WarningOHXHouston33 min
Apr 3, 1:42 PM CSTTornado WarningOHXFranklin48 min
Apr 3, 1:47 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall33 min
Apr 3, 1:50 PM CSTTornado WarningOHXDickson, Humphreys45 min
Apr 3, 1:50 PM CSTTornado WarningOHXMontgomery45 min
Apr 3, 2:07 PM CSTTornado WarningOHXGrundy, Marion48 min
Apr 3, 2:10 PM CSTTornado WarningOHXCheatham35 min
Apr 3, 2:13 PM CSTSevere Thunderstorm WarningOHXRutherford62 min
Apr 3, 2:18 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall62 min
Apr 3, 2:23 PM CSTTornado WarningOHXRobertson62 min
Apr 3, 2:36 PM CSTSevere Thunderstorm WarningOHXCannon49 min
Apr 3, 2:37 PM CSTTornado WarningOHXBedford, Marshall48 min
Apr 3, 2:46 PM CSTTornado WarningOHXSumner64 min
Apr 3, 2:53 PM CSTSevere Thunderstorm WarningOHXDeKalb, Warren62 min
Apr 3, 3:03 PM CSTSevere Thunderstorm WarningOHXCheatham, Hickman, Williamson62 min
Apr 3, 3:13 PM CSTTornado WarningOHXCoffee32 min
Apr 3, 3:16 PM CSTTornado WarningOHXSmith, Trousdale, Wilson64 min
Apr 3, 3:19 PM CSTSevere Thunderstorm WarningOHXDavidson61 min
Apr 3, 3:21 PM CSTTornado WarningOHXMacon64 min
Apr 3, 3:26 PM CSTSevere Thunderstorm WarningOHXGrundy, Marion, Sequatchie49 min
Apr 3, 3:34 PM CSTSevere Thunderstorm WarningOHXGiles31 min
Apr 3, 3:37 PM CSTSevere Thunderstorm WarningOHXMaury, Williamson48 min
Apr 3, 3:48 PM CSTSevere Thunderstorm WarningOHXLincoln32 min
Apr 3, 3:48 PM CSTTornado WarningOHXDavidson, Sumner47 min
Apr 3, 3:54 PM CSTTornado WarningOHXClay, Jackson31 min
Apr 3, 4:01 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson49 min
Apr 3, 4:02 PM CSTSevere Thunderstorm WarningOHXHickman33 min
Apr 3, 4:15 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee50 min
Apr 3, 4:20 PM CSTTornado WarningOHXClay, Jackson, Overton, Pickett65 min
Apr 3, 4:23 PM CSTSevere Thunderstorm WarningOHXCannon32 min
Apr 3, 4:32 PM CSTSevere Thunderstorm WarningOHXDeKalb33 min
Apr 3, 4:34 PM CSTTornado WarningOHXBedford51 min
Apr 3, 4:40 PM CSTTornado WarningOHXDeKalb35 min
Apr 3, 4:42 PM CSTSevere Thunderstorm WarningOHXWayne48 min
Apr 3, 4:47 PM CSTSevere Thunderstorm WarningOHXFranklin, Lincoln48 min
Apr 3, 4:49 PM CSTSevere Thunderstorm WarningOHXMaury46 min
Apr 3, 4:53 PM CSTTornado WarningOHXWhite32 min
Apr 3, 4:55 PM CSTSevere Thunderstorm WarningOHXCoffee, Warren50 min
Apr 3, 4:58 PM CSTSevere Thunderstorm WarningOHXPutnam32 min
Apr 3, 5:04 PM CSTSevere Thunderstorm WarningOHXMontgomery46 min
Apr 3, 5:07 PM CSTSevere Thunderstorm WarningOHXLawrence, Lewis48 min
Apr 3, 5:10 PM CSTTornado WarningOHXVan Buren, Warren50 min
Apr 3, 5:14 PM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys51 min
Apr 3, 5:16 PM CSTSevere Thunderstorm WarningOHXMarion, Sequatchie49 min
Apr 3, 5:20 PM CSTSevere Thunderstorm WarningOHXGiles, Maury50 min
Apr 3, 5:23 PM CSTTornado WarningOHXWhite32 min
Apr 3, 5:26 PM CSTSevere Thunderstorm WarningOHXLincoln, Marshall49 min
Apr 3, 5:26 PM CSTSevere Thunderstorm WarningOHXWilliamson49 min
Apr 3, 5:51 PM CSTSevere Thunderstorm WarningOHXBedford, Rutherford49 min
Apr 3, 5:54 PM CSTSevere Thunderstorm WarningOHXBledsoe51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.